Alert archive / Oregon / Tornado Warnings in 2012
Tornado Warning 1, NWS Boise, ID
NWS Boise, ID issued this tornado warning at Jul 14, 2012, 2:50 PM PDT for Baker County, Malheur County, Oregon. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2012, 2:50 PM PDT (21:50 UTC)
- Expired
- Jul 14, 2012, 3:15 PM PDT
- In force
- 25 min
- Issued by
- NWS Boise, ID
- Area
- Storm-based polygon
Counties Baker County, OR, Malheur County, OR
The radar
The Pendleton radar (KPDT), 160 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 3:00 PM PDT | HAIL 1 | Bridgeport, OR | FLASH FLOODING ALSO REPORTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 1:27 PM PDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 9.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1845 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
754 WFUS55 KBOI 142150 TORBOI ORC001-045-142215- /O.NEW.KBOI.TO.W.0001.120714T2150Z-120714T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BOISE ID 350 PM MDT SAT JUL 14 2012 THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL BAKER COUNTY IN NORTHEAST OREGON... NORTH CENTRAL MALHEUR COUNTY IN SOUTHEAST OREGON... * UNTIL 415 PM MDT/315 PM PDT/. * AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES NORTHWEST OF IRONSIDE...OR 30 MILES SOUTH OF BAKER...MOVING EAST AT 20 MPH. * THE TORNADO PRODUCING STORM WILL BE NEAR... IRONSIDE AND ELDORADO PASS AROUND 350 PM MDT... BALDY MOUNTAIN AROUND 410 PM MDT... MALHEUR CITY...BRIDGEPORT AND MALHEUR RESERVOIR AROUND 415 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SATURDAY EVENING/1000 PM PDT SATURDAY EVENING/ FOR SOUTHWESTERN IDAHO AND EASTERN OREGON. && LAT...LON 4458 11771 4435 11759 4425 11805 4444 11815 TIME...MOT...LOC 2150Z 250DEG 17KT 4438 11797 $$ !LRC!
1 follow-up statement
006 WWUS55 KBOI 142206 SVSBOI SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BOISE ID 406 PM MDT SAT JUL 14 2012 ORC001-045-142216- /O.EXP.KBOI.TO.W.0001.000000T0000Z-120714T2215Z/ BAKER OR-MALHEUR OR- 406 PM MDT SAT JUL 14 2012 ...THE TORNADO WARNING FOR NORTH CENTRAL MALHEUR AND SOUTH CENTRAL BAKER COUNTIES WILL EXPIRE AT 415 PM MDT/315 PM PDT/... THE STORM WHICH PROMPTED THE TORNADO WARNING HAS WEAKENED. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 415 PM MDT/315 PM PDT/. HOWEVER...SMALL HAIL...HEAVY RAIN...AND GUSTY WINDS MAY STILL OCCUR IN THE AREA...SO YOU SHOULD REMAIN CAUTIOUS AND ALERT FOR MORE POTENTIAL SEVERE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU OBSERVED ANY HAIL...STRONG WINDS...WIND DAMAGE...OR TORNADOES WITH THIS STORM...PLEASE CALL LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BOISE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SATURDAY EVENING/1000 PM PDT SATURDAY EVENING/ FOR SOUTHWESTERN IDAHO AND EASTERN OREGON. && LAT...LON 4458 11771 4435 11759 4425 11805 4444 11815 TIME...MOT...LOC 2206Z 250DEG 17KT 4441 11787 $$ !LRC!
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before this tornado warning went out at Jul 14, 1:58 PM PDT, 52 minutes earlier.
Area forecast discussion, Jul 14, 1:58 PM PDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
258 PM MDT SAT JUL 14 2012
.SHORT TERM...TONIGHT THROUGH MONDAY...SEVERE THUNDERSTORM WATCH
NUMBER 485 HAS BEEN ISSUED FOR SEVERAL COUNTIES WITHIN SE OREGON AND
SW IDAHO...INCLUDING ADA COUNTY. FOR A FULL COUNTY LIST...REFER TO
THE BOIWCNBOI PRODUCT. THE WATCH IS IN EFFECT UNTIL 11 PM MDT /10 PM
PDT/ THIS EVENING. UPPER LOW SITUATED TO OUR WEST...ALONG WITH A
VERY MOIST AND UNSTABLE ATMOSPHERE...WILL ALLOW FOR STRONG TO SEVERE
THUNDERSTORMS TO CONTINUE TO FORM IN THE WATCH AREAS THROUGH THIS
EVENING. ALREADY...STRONG TO SEVERE THUNDERSTORMS ARE ONGOING IN
PORTIONS OF SE OREGON MAINLY JUST TO THE NORTHWEST OF OUR CWA. AS
THE UPPER LOW SLOWLY TRACKS EASTWARD THE SEVERE THREAT WILL SHIFT
FROM SOUTHEAST OREGON TO SOUTHWEST IDAHO. THREATS FROM STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH HEAVY RAIN.
UPPER LOW WILL WEAKEN AND MAKE A TURN TO THE NORTHEAST LATE TONIGHT
WITH THUNDERSTORMS WINDING DOWN TOWARD SUNDAY MORNING. SUNDAY WILL
BE A DRIER DAY AS SYSTEM MOVES AWAY AND ANOTHER LOW MOVES INTO
WASHINGTON. THE SECOND LOW DROPS SOUTH INTO OREGON ON TUESDAY. AS IT
DOES...MONSOON MOISTURE WILL BE DRAWN BACK INTO THE REGION FOR A
RENEWED THREAT OF THUNDERSTORMS.
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...BETTER MODEL AGREEMENT
TODAY WITH REGARD TO A CLOSED LOW THAT WILL DIG SOUTH ALONG THE PAC
NW COAST AND SLOWLY MEANDER IN THAT AREA THROUGH THE FIRST HALF OF
THE WEEK. WITH MONSOON MOISTURE IN PLACE...NEAR NORMAL
TEMPERATURES...AND SOUTHERLY FLOW ALOFT THERE WILL BE A CHANCE OF
MAINLY AFTERNOON THUNDERSTORMS THROUGH WEDNESDAY. ON WEDNESDAY THE
LOW WILL TRANSITION TO AN OPEN WAVE AND EXIT THE AREA. LATE NEXT
WEEK HIGH PRESSURE LOOKS TO RETURN...FOR DRIER AND WARMER CONDITIONS.
&&
.AVIATION...VFR WITH SCATTERED MVFR SHOWERS AND THUNDERSTORMS
THROUGH THE OVERNIGHT HOURS. STORMS WILL BE STRONG AND AT TIMES
SEVERE FROM KBOI AND AREAS WEST AND NORTH. THE MOST LIKELY AREA FOR
SEVERE STORMS TODAY IS NEAR KBKE. STORMS WILL PRIMARILY PRODUCE
HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 KTS. HOWEVER...THE
STRONGEST STORMS WILL BE CAPABLE OF HAIL UP TO ONE INCH IN DIAMETER
AND WIND GUSTS TO 50 KTS. SURFACE WINDS...SOUTHEASTERLY UP TO 15 KTS
IN IDAHO...AND WEST OR NORTHWEST UP TO 15 KTS IN OREGON. WINDS
ALOFT...SOUTH TO SOUTHWEST UP TO 20 KTS AT 10K FT MSL.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...RED FLAG WARNING UNTIL 9 PM MDT /8 PM PDT/ THIS EVENING ORZ636-
637.
&&
WEATHER.GOV/BOISE
SHORT TERM...BW
LONG TERM....BB/JT
AVIATION.....BBHazardous weather outlook, Jul 14, 5:08 AM PDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BOISE ID 608 AM MDT SAT JUL 14 2012 IDZ011>016-028>030-033-ORZ061>064-151215- WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS- UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY- CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY- UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY- LOWER TREASURE VALLEY OR- 608 AM MDT SAT JUL 14 2012 /508 AM PDT SAT JUL 14 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST OREGON AND SOUTHWEST IDAHO BY EARLY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO BE STRONG...POSSIBLY SEVERE...WITH BRIEF HEAVY RAIN...LARGE HAIL...AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY REPORT SIGNIFICANT WEATHER VIA ESTABLISHED PROCEDURES.
In the hours before
Special weather statement, Jul 14, 10:18 AM PDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
1118 AM MDT SAT JUL 14 2012
ORZ062-141800-
BAKER OR-
1018 AM PDT SAT JUL 14 2012
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN BAKER COUNTY IN NORTHEAST OREGON...
UNTIL 1100 AM PDT.
AT 1008 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF BAKER...MOVING NORTHEAST AT
20 MPH.
HAIL UP TO THE SIZE OF NICKELS HAIL AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THE THUNDERSTORM WILL BE NEAR...
MOUNT RUTH AND ELKHORN PEAK AROUND 1015 AM PDT...
ANTHONY LAKES SKI AREA AROUND 1020 AM PDT...
ROCK CREEK AROUND 1025 AM PDT.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4505 11786 4479 11809 4487 11829 4487 11824
4496 11825 4502 11821 4502 11816 4505 11813
4505 11811 4502 11805 4500 11797 4506 11787
TIME...MOT...LOC 1717Z 208DEG 16KT 4492 11814
BWSpecial weather statement, Jul 14, 12:56 PM PDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
156 PM MDT SAT JUL 14 2012
ORZ061-142030-
HARNEY OR-
1256 PM PDT SAT JUL 14 2012
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL HARNEY COUNTY IN SOUTHEAST OREGON...
UNTIL 130 PM PDT.
AT 1253 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF DREWSEY...MOVING NORTH AT
15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THE THUNDERSTORM WILL BE NEAR...
VAN AROUND 1255 PM PDT.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4406 11859 4404 11849 4389 11853 4389 11878
4405 11880
TIME...MOT...LOC 1955Z 182DEG 11KT 4398 11865
BBThe office that day
Everything else NWS Boise, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 10:18 AM PDT | Special Weather Statement | BOI | Baker | 42 min |
| Jul 14, 1:55 PM PDT | Severe Thunderstorm Warning | BOI | Baker, Malheur | 50 min |
| Jul 14, 2:40 PM PDT | Severe Thunderstorm Warning | BOI | Baker, Malheur | 50 min |
| Jul 14, 3:28 PM PDT | Severe Thunderstorm Warning | BOI | Baker, Malheur | 47 min |
| Jul 14, 3:51 PM PDT | Severe Thunderstorm Warning | BOI | Baker | 39 min |
| Jul 14, 4:15 PM PDT | Severe Thunderstorm Warning | BOI | Baker, Malheur | 36 min |
| Jul 14, 4:47 PM PDT | Severe Thunderstorm Warning | BOI | Baker | 43 min |
Nearby
Tornado Warnings in Oregon, 2012Every tornado warning in 2012Tornadoes in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.